Alert archive / New York / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 184, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 26, 2011, 11:25 AM EDT for Cayuga County, Onondaga County, Seneca County, New York. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2011, 11:25 AM EDT (15:25 UTC)
- Expired
- Jul 26, 2011, 12:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Cayuga County, NY, Onondaga County, NY, Seneca County, NY
The radar
The Binghamton radar (KBGM), 93 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 975 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 11:21 AM EDT, 4 minutes earlier.
Area forecast discussion, Jul 26, 11:21 AM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1121 AM EDT TUE JUL 26 2011
.SYNOPSIS...
A REINFORCING TROUGH OF LOW PRESSURE WILL MOVE THROUGH TODAY. THIS WILL
BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION.
HIGH PRESSURE WILL BUILD IN FOR TUESDAY NIGHT AND WEDNESDAY...WITH
FAIR WEATHER. THE CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS
WILL RETURN ON THURSDAY AS A WARM FRONT APPROACHES THE AREA.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED AS OF 10 AM... VSBL SAT/RADAR LOOPS SHOW DEVELOPING
CONVECTIVE BANDS FROM THE ADIRONDACKS...ACRS LK ONT...AND INTO
PTNS OF WRN NY/SRN ONT ATTM...COINCIDENT WITH APPROACHING UPPER-
LVL WAVE. MEANWHILE...DOWNSTREAM ACROSS MOST OF CENTRAL NY AND
NORTHEAST PA...SKIES REMAIN MOSTLY CLEAR.
GIVEN DAYTIME HEATING THROUGH EARLY AFTN...AND SOME HGT
FALLS/COOLING ALOFT FROM THE ABOVE MENTIONED UPPER-LVL
SYSTEM...OUR AMS SHOULD DESTABILIZE...LEADING TO SHRA/TSRA
DEVELOPMENT...ESPECIALLY FROM THE TWIN TIERS NWD. THUS...WE'LL
CONTINUE TO EMPLOY CHC POPS/SCTD WORDING THROUGH LATE AFTN. BASED
ON 12Z SOUNDINGS/MODEL PROGS...ML CAPES OF 500-1000 CAN BE
EXPECTED...ALG WITH GOOD VERT SHEAR (0-6 KM VALUES OF 40-50 KT).
BASED ON THESE INDICES...STORMS MAY BECOME ORGANIZED IN
NATURE...AND WE'LL HAVE TO MONITOR DEVELOPMENTS CLOSELY BY MIDDAY.
AS FAR AS TEMPS GO THIS AFTN...925/850 MB TEMPS AT 12Z SUPPORT OUR
FCST MAX READINGS FAIRLY WELL (UPPER 70S-MID 80S).
PREVIOUS DISCUSSION...
THE MAIN COLD FRONT IS ALL BUT EXITED THE CWA TO THE EAST. MODELS
ARE SHOWING THAT A WEAKER, BUT REINFORCING TROUGH WILL MOVE
THROUGH LATER TODAY. ALTHOUGH THE DEW [POINTS HAVE DROPPED SOME,
THERE WILL STILL BE ENOUGH MOISTURE TO SPARK OFF ANOTHER ROUND OF
SHOWERS AND STORMS. SPC DOES HAVE THE NORTHEASTERN HALF OF THE CWA
IN A SLIGHT RISK OF SEVERE WEATHER. THIS MAYA TAD OVER DONE, WITH
MORE OF A CHANCE IN ONONDAGA, MADISON, AND ONEIDA COUNTIES. THE
LIKELIHOOD SLOWLY DROPS OFF TO THE SOUTH AND WEST.
LOOKING AT THE GFS AT 18Z TODAY, THERE IS STRONG 500MB PVA OVER THE
AREAS MENTIONED. THE NAM IS ALSO SHOWING SOME STRONGER 500MB PVA
IN THE SAME GENERAL LOCATION. BOTH MODELS ARE ALSO INDICATING THE
HIGHEST CAPE VALUES WILL BE TO THE NORTH ALSO, ALTHOUGH THEY DO
DIFFER AS TO THEIR LOCATION, AND THUS LEADING TO SOME UNCERTAINTY
IN THE FORECAST. BOTH MODELS SHOW LESS THAN 1000 JOULES OF CAPE
THIS AFTERNOON. PWATS ARE SHOWING TO BE JUST OVER AN INCH, SO NOT
EXPECTING AND FLOODING CONCERNS ATTM. LOOKING AT BULK SHEAR, THE
MODELS ARE SHOWING 10 TO 15KTS IN THE 0-1KM LAYER, WHICH IS WEAK.
IN THE 0-3KM LAYER, THEY DO GO UP TO 20 TO 30KTS, WHICH WOULD
INDICATE THE POSSIBILITY OF SOME BOW ECHOES WITH STRONG WINDS. IN
THE 0-6KM LAYER THE SHEAR IS 40 TO 45 KTS, WHICH IS FAVORABLE FOR
SUPER CELLS TO DEVELOP. NOW THIS IS ONLY IF SOMETHING IS ABLE TO BE
KICKED OFF. LOOKING AT THE MODEL SOUNDINGS, THERE WILL BE A WARM
LAYER THAT COULD VERY WELL INHIBIT ANY STORM DEVELOPMENT TODAY, SO
NOTHING IS A GIVEN. THAT WARM LAYER SHOWS UP IN THE LAPSE RATES,
WHICH ARE 9+ IN THE LOW LEVELS, BUT QUICKLY DROP OFF IN THE MID
LEVELS. ALSO, THERE IS AN AREA OF CLOUDS MOVING INTO THE NORTHERN
PORTION OF THE CWA, THAT MAY SLOW DAYTIME HEATING THIS MORNING.
GIVEN ALL THIS, HAVE KEPT A HIGH CHANCE POPS IN THE FORECAST IN
THE NORTH AND A LOW CHANCE POP IN THE SOUTHERN PORTION.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
ONCE THIS TROUGH MOVES THROUGH BY LATE THIS AFTERNOON/EARLY
EVENING, HIGH PRESSURE WILL BUILD IN. THIS HIGH PRESSURE WILL KEEP
THE WEATHER QUIET THROUGH WEDNESDAY NIGHT.
BY THURSDAY MORNING, A WARM FRONT WILL BEGIN TO MOVE INTO THE
WESTERN ZONES. THIS WILL BRING OUR NEXT OPPORTUNITY FOR SHOWERS
AND THUNDERSTORMS. THIS FRONT WILL BE SLOW MOVING AND LOOKS TO
POSSIBLY OCCLUDE BEFORE IT MAKES IT THROUGH THE AREA THURSDAY
NIGHT.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
11 AM UPDATE...LONG TERM FORECAST DONE EARLY WITH THE SEVERE WEATHER
THREAT. POPULATED WITH HPC GUIDANCE. FAIRLY QUIET LONG TERM PERIOD
WITH A RAIN THREAT ENDING FRIDAY NIGHT...AND DRY WEATHER OVER THE
WEEKEND. NEXT SHOT AT PRECIP COMES EARLY NEXT WEEK WITH A FRONT
DROPPING THROUGH LATE TUESDAY/WEDNESDAY.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
HIGHLY VARIABLE FOG CONDITIONS AT KITH/KELM/KAVP WILL MIX OUT TO
VFR AROUND 12Z. UPPER LEVEL TROF AND SFC COLD FRONT WILL PASS
THROUGH THE REGION THIS AFTERNOON. MID LEVEL WARM LAYER MAY
LIMITED INTENSITY OF CONVECTION. CONVECTION ALONG BOUNDARY EXPECTED
TO ONLY BE SCATTERED BUT INCLUDED A 3 HOUR TEMPO GROUP AT ALL
TERMINALS FOR MVFR SHOWERS WITH CB MENTIONED IN CLOUD GROUP TO
IMPLY POTENTIAL FOR THUNDERSTORMS. GENERAL PERIOD FOR CONVECTION,
18Z-21Z BUT SLIGHTLY EARLIER AT KSYR AND LATER AT KAVP. AFTER
FROPA VFR CONDITIONS WILL PREVAIL THROUGH 06Z FOLLOWED BY WRAP
AROUND LOW LEVEL MOISTURE WITH MVFR CIGS LIKELY AT KRME/KITH/KBGM.
SOUTHWEST WINDS AROUND 10 KNOTS THEN WESTERLY THIS AFTERNOON AT
10 KNOTS WITH GUSTS TO 20 KNOTS. LIGHT NORTHWEST AFTER SUNSET.
OUTLOOK...
WEDNESDAY AND THURSDAY ...GENERALLY VFR. MORNING IFR/MVFR FOG
POSSIBLE AT KELM EACH DAY. SCT TSTM THUR AFTERNOON.
THURSDAY NIGHT THROUGH SATURDAY...POSSIBLE MVFR IN SHOWERS AND
THUNDERSTORMS. MORNING IFR/MVFR FOG POSSIBLE AT KELM.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...SLI
NEAR TERM...MLJ/SLI
SHORT TERM...SLI/TAC
LONG TERM...HEDEN
AVIATION...RRMHazardous weather outlook, Jul 26, 4:31 AM EDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 431 AM EDT TUE JUL 26 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-270845- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 431 AM EDT TUE JUL 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A FAST MOVING COLD FRONT WILL PASS THROUGH NEW YORK STATE AND NORTHERN PENNSYLVANIA THIS AFTERNOON. MOISTURE IS LIMITED WITH THIS FRONT, SO THUNDERSTORMS ARE EXPECTED TO BE WIDELY SCATTERED. THE BEST CHANCE FOR STRONGER STORMS WILL BE GENERALLY NORTH OF I88 AND EAST OF I 81. THE MAIN THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ON FRIDAY MOST LOCATIONS WILL HAVE HIGH TEMPERATURES IN THE 90S WITH THE HEAT INDEX REACHING NEAR 100 DEGREES. A HEAT ADVISORY MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 26, 10:52 AM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1052 AM EDT TUE JUL 26 2011
NYZ009-036-037-261530-
MADISON NY-ONEIDA NY-
1052 AM EDT TUE JUL 26 2011
...STRONG THUNDERSTORM WILL AFFECT NORTHERN MADISON AND SOUTHERN
ONEIDA COUNTIES...
* AT 1047 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG
GUSTY WINDS OF 40 TO 50 MPH...AND VERY HEAVY RAIN. THIS STORM WAS
LOCATED NEAR CANASTOTA...AND MOVING SOUTHEAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
ONEIDA AT 1100 AM EDT...
KENWOOD AND SHERRILL AT 1105 AM EDT...
VERNON AND STOCKBRIDGE AT 1110 AM EDT...
VERNON CENTER AND STOCKBRIDGE AT 1115 AM EDT...
AUGUSTA AT 1120 AM EDT...
CLINTON AND ORISKANY FALLS AT 1125 AM EDT...
HUBBARD CORNERS AND WATERVILLE AT 1130 AM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4306 7521 4288 7520 4288 7521 4288 7524
4287 7525 4282 7524 4280 7525 4306 7591
4308 7591 4323 7582
MLJThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 10:52 AM EDT | Special Weather Statement | BGM | Madison | 38 min |
| Jul 26, 11:26 AM EDT | Special Weather Statement | BGM | Otsego | 64 min |
| Jul 26, 11:34 AM EDT | Special Weather Statement | BGM | Otsego | 56 min |
| Jul 26, 11:58 AM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 62 min |
| Jul 26, 12:39 PM EDT | Special Weather Statement | BGM | Onondaga | 66 min |
| Jul 26, 12:43 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Chenango, Cortland, Madison, Onondaga | 62 min |
| Jul 26, 12:47 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida, Otsego | 43 min |
| Jul 26, 12:51 PM EDT | Tornado Warning | BGM | Madison, Oneida, Otsego | 24 min |
| Jul 26, 1:01 PM EDT | Special Weather Statement | BGM | Cortland, Onondaga | 44 min |
| Jul 26, 1:10 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Tompkins | 50 min |
| Jul 26, 1:25 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland | 50 min |
| Jul 26, 1:48 PM EDT | Special Weather Statement | BGM | Broome | 42 min |
| Jul 26, 1:49 PM EDT | Special Weather Statement | BGM | Otsego | 26 min |
| Jul 26, 1:51 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Delaware, Otsego | 54 min |
| Jul 26, 4:06 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Delaware, Sullivan | 54 min |
| Jul 26, 4:37 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 43 min |
| Jul 26, 2:01 PM EDT | Special Weather Statement | BGM | Susquehanna | 44 min |
| Jul 26, 2:04 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Lackawanna, Susquehanna, Wyoming | 41 min |
| Jul 26, 3:57 PM EDT | Special Weather Statement | BGM | Wayne | 48 min |
| Jul 26, 4:04 PM EDT | Special Weather Statement | BGM | Lackawanna, Wyoming | 56 min |
| Jul 26, 4:39 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Pike, Wayne | 55 min |
| Jul 26, 5:09 PM EDT | Special Weather Statement | BGM | Wayne | 51 min |
| Jul 26, 6:24 PM EDT | Special Weather Statement | BGM | Pike | 36 min |
Nearby
Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.